Asthma Medicine Linked to Fatalities

Disclaimer: Results are not guaranteed*** and may vary from person to person***.

If you suffer from asthma, you’ll want to read this. In Canada, a nation-wide warning is being issued on the possible complications of taking certain drugs for asthma. Asthmatics often rely on a type of inhaled medication known as a long-acting beta-2 antagonist. This helps to calm the accompanying symptoms of asthma such as wheezing, coughing, and the inability to breathe. The medication usually comes in the form of the second “puffer” or “inhaler” that asthmatics use.

 Usually it accompanies a corticosteroid, which is the drug that is responsible for dilating the breathing passages so that more air can be accepted into the lungs. Problems with the beta-2 antagonist begin when patients take it independently, instead of alongside their corticosteroid medication. The antagonists — salmeterol (“Serevent”), formoterol (“Foradil” and “Oxeze”) — are being questioned as possible causes of asthma-related deaths.

 A study was requested by the U.S. Food and Drug Administration (FDA) when it was discovered that the drug known as salmeterol could cause an increase in safety risks. The study, conducted by GlaxoSmithKline, the maker of the salmeterol product, known as “Salmeterol,” found that patients who used this medication in combination with their usual asthma medication experienced an increased risk of death.

 For now, it appears that people who are at the highest risk are those who do not take to corticosteroid therapy as well. The study’s results need to be confirmed before the drug is pulled off the market, but Health Canada is warning that directions for dosing of this medication should be followed closely and that corticosteroids should always be taken alongside the correct asthma medications.

 They also recommended that these drugs should not be used during asthma attacks and that they should only be used as a part of long-term therapy. You don’t have to stop taking these medications if you are already using them, but you should consult your doctor if your breathing worsens or if you have any concerns.

The Doctors Health Press e-Bulletin

Sign Up for the Latest Health News and Tips

Need more information, click here

Yes, I’m opting in for the FREE Doctors Health Press e-Bulletin:
Tags: , ,